[Skip to Content]
[Skip to Content Landing]
Article
February 1970

Malabsorption Due to Paromomycin

Author Affiliations

USA; USA, Bangkok, Thailand

From the Clinical Research Center, SEATO Medical Research Laboratory, Bangkok, Thailand. Dr. Keusch is now with the New England Medical Center; Hospitals, Boston; Dr. Troncale is now with New York Hospital; and Dr. Buchanan is now with the Veterans Administration Hospital, Nashville, Tenn.

Arch Intern Med. 1970;125(2):273-276. doi:10.1001/archinte.1970.00310020079007
Abstract

Administration of paromomycin sulfate (2 gm/ day) to seven healthy Thai volunteers resulted in malabsorption of xylose and sucrose. Abnormal fat metabolism was demonstrated histologically, although steatorrhea did not occur. Structures with tinctorial and light microscope features consistent with bacteria were observed in macrophages which accumulated in the lamina propria mucosae near the villus tip of the jejunum. All effects were transient and disappeared when therapy was discontinued. It is suggested that aminoglycoside antibiotic-induced malabsorption may result from an effect of the drug upon protein synthesis in the small intestine.

×